Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Flux identification for 1- $ {\mathbf d}$ scalar conservation laws in the presence of shocks


Authors: Carlos Castro and Enrique Zuazua
Journal: Math. Comp. 80 (2011), 2025-2070
MSC (2010): Primary 49J20; Secondary 90C31, 65K10
DOI: https://doi.org/10.1090/S0025-5718-2011-02465-8
Published electronically: March 22, 2011
MathSciNet review: 2813348
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem of flux identification for 1-d scalar conservation laws formulating it as an optimal control problem. We introduce a new optimization strategy to compute numerical approximations of minimizing fluxes.

We first prove the existence of minimizers. We also prove the convergence of discrete minima obtained by means of monotone numerical approximation schemes, by a $ \Gamma$-convergence argument. Then we address the problem of developing efficient descent algorithms. We first consider and compare the existing two possible approaches. The first one, the so-called discrete approach, based on a direct computation of gradients in the discrete problem and the so-called continuous one, where the discrete descent direction is obtained as a discrete copy of the continuous one. When optimal solutions have shock discontinuities, both approaches produce highly oscillating minimizing sequences and the effective descent rate is very weak. As a remedy we adapt the method of alternating descent directions that uses the recent developments of generalized tangent vectors and the linearization around discontinuous solutions, introduced by the authors, in collaboration with F. Palacios, in the case where the control is the initial datum. This method distinguishes descent directions that move the shock and those that perturb the profile of the solution away from it. As we shall see, a suitable alternating combination of these two classes of descent directions allows building more efficient and faster descent algorithms.


References [Enhancements On Off] (What's this?)

  • 1. C. Bardos and O. Pironneau, A formalism for the differentiation of conservation laws, C. R. Acad. Sci. Paris, Ser. I, 335 (2002) 839-845. MR 1947710 (2004c:35265)
  • 2. C. Bardos and O. Pironneau, Derivatives and control in presence of shocks, Computational Fluid Dynamics Journal 11(4) (2003) 383-392.
  • 3. C. Bardos and O. Pironneau, Data assimilation for conservation laws, Methods and Applications of Analysis, 12 (2) (2005), 103-134. MR 2257523 (2007k:35313)
  • 4. F. Bouchut and F. James, One-dimensional transport equations with discontinuous coefficients, Nonlinear Analysis, Theory and Applications 32(7) (1998) 891-933. MR 1618393 (2000a:35243)
  • 5. F. Bouchut and F. James, Differentiability with respect to inital data for a scalar conservation law, Proceedings of the 7th Int. Conf. on Hyperbolic Problems, Zurich 1998, International Series Num. Math. 129 (Birkhäuser, 1999) 113-118. MR 1715739 (2000g:35137)
  • 6. F. Bouchut, F. James and S. Mancini, Uniqueness and weak stability for multi-dimensional transport equations with one-sided Lipschitz coefficient. Ann. Sc. Norm. Super. Pisa Cl. Sci. 4(5) (2005) 1-25. MR 2165401 (2006j:35017)
  • 7. F. Bouchut and B. Perthame, Kruzkov's estimates for scalar conservation laws revisited, Transactions of the American Mathematical Society, 350 (7) (1998) 2847-2870. MR 1475677 (98m:65156)
  • 8. Y. Brenier and S. Osher, The discrete one-sided Lipschitz condition for convex scalar conservation laws, SIAM Journal on Numerical Analysis 25(1) (1988) 8-23. MR 923922 (89a:65134)
  • 9. A. Bressan and A. Marson, A variational calculus for discontinuous solutions of systems of conservation laws, Commun. in Partial Differential Equations 20(9-10) (1995) 1491-1552. MR 1349222 (96g:35120)
  • 10. A. Bressan and A. Marson, A maximum principle for optimally controlled systems of conservation laws, Rend. Sem. Mat. Univ. Padova 94 (1995) 79-94. MR 1370904 (97c:49025)
  • 11. C. Castro, F. Palacios and E. Zuazua, An alternating descent method for the optimal control of the inviscid Burgers equation in presence of discontinuities, Mathematical Models and Methods in Applied Science, 18 (3) (2008), 369-416. MR 2397976 (2009c:35392)
  • 12. C. Castro, F. Palacios y E. Zuazua, Optimal control and vanishing viscosity for the Burgers equation, in proceedings of Integral Methods in Science and Engineering, Vol. 2, Computational Methods, C. Constanda et al. eds., Birkhäuser Boston, 2010, 65-90.
  • 13. G. Dal Maso, Ph. Le Floch and F. Murat, Definition and weak stability of nonconservative products, J. Math. Pures Appl. 74 (1995) 458-483. MR 1365258 (97b:46052)
  • 14. M. Escobedo, J.L. Vázquez and E. Zuazua, Asymptotic behaviour and source-type solutions for a diffusion-convection equation, Arch. Rat. Mech. Anal. 124(1) (1993) 43-65. MR 1233647 (94j:35077)
  • 15. S. Garreau, Ph. Guillaume and M. Masmoudi, The topological asymptotic for PDE systems: the elasticity case. SIAM J. Control Optim. 39(6) (2001) 1756-177. MR 1825864 (2002m:49062)
  • 16. M.B. Giles and N.A. Pierce, Analytic adjoint solutions for the quasi one-dimensional Euler equations, J. Fluid Mechanics 426 (2001) 327-345. MR 1819479 (2002a:76037)
  • 17. R. Glowinski, Numerical Methods for Fluids (Part 3) Handbook of Numerical analysis, vol. IX (Ph. Ciarlet and J. L. Lions eds., Elsevier, 2003). MR 2009814 (2004j:65001)
  • 18. R. Glowinski, J.-L. Lions and R. Trémolières, Analyse Numérique des Inegalités Variationnelles, Vol.1: Théorie Général: Premiéres Applications, Dunod, Paris, 1976. MR 0655454 (58:31697a)
  • 19. E. Godlewski and P.A. Raviart, The linearized stability of solutions of nonlinear hyperbolic systems of conservation laws. A general numerical approach, Mathematics and Computer in Simulations 50 (1999) 77-95. MR 1717658 (2000i:35119)
  • 20. E. Godlewski and P.A. Raviart, Hyperbolic systems of conservation laws, Mathématiques and Applications, (Ellipses, Paris, 1991). MR 1304494 (95i:65146)
  • 21. E. Godlewski, M. Olazabal and P.A. Raviart, On the linearization of hyperbolic systems of conservation laws. Application to stability, Equations différentielles et Applications, articles dédiés à Jacques-Louis Lions (Gauthier-Villars, Paris, 1998) 549-570. MR 1648240 (99h:35125)
  • 22. E. Godlewski and P.A. Raviart, Numerical approximation of hyperbolic systems of conservation laws (Springer-Verlag, 1996). MR 1410987 (98d:65109)
  • 23. L. Gosse and F. James, Numerical approximations of one-dimensional linear conservation equations with discontinuous coefficients, Mathematics of Computation 69 (2000) 987-1015. MR 1670896 (2000j:65077)
  • 24. C. Hirsch, Numerical computation of internal and external flows, Vol. 1 and 2 (John Wiley and Sons, 1988).
  • 25. F. James and M. Postel, Numerical gradient methods for flux identification in a system of conservation laws, J. Eng. Math. 60 (2008) 293-317. MR 2396486 (2009b:65211)
  • 26. F. James and M. Sepúlveda, Convergence results for the flux identification in a scalar conservation law. SIAM J. Control Optim. 37(3) (1999) 869-891. MR 1680830 (2000b:65171)
  • 27. S. N. Kruzkov, First order quasilinear equations with several space variables, Math. USSR. Sb., 10 (1970) 217-243.
  • 28. R. LeVeque, Finite Volume Methods for Hyperbolic Problems (Cambridge Univesity Press, 2002). MR 1925043 (2003h:65001)
  • 29. B. Lucier, A moving mesh numerical method for hyperbolic conservation laws, Math. of Comp. 46(173) (1986), 59-69. MR 815831 (87m:65141)
  • 30. A. Majda, The stability of multidimensional shock fronts (AMS, 1983). MR 683422 (84e:35100)
  • 31. G. Métivier, Stability of multidimensional shocks, course notes at http://www.math.u-bordeaux.fr/~metivier/cours.html (2003).
  • 32. B. Mohammadi and O. Pironneau, Shape optimization in fluid mechanics, Annual Rev. Fluids Mechanics 36 (2004) 255-279. MR 2062314 (2005a:76138)
  • 33. S. Nadarajah and A. Jameson, A Comparison of the Continuous and Discrete Adjoint Approach to Automatic Aerodynamic Optimization, AIAA Paper 2000-0667, 38th Aerospace Sciences Meeting and Exhibit, January 2000, Reno, NV.
  • 34. O. Oleinik, Discontinuous solutions of nonlinear differential equations, Uspekhi Mat. Nauk. 12 (1957) 3-73 (In Russian), Amer. Math. Soc. Trans. 26 95-172 (In English). MR 0094541 (20:1055)
  • 35. S. Ubrich, Adjoint-based derivative computations for the optimal control of discontinuous solutions of hyperbolic conservation laws, Systems and Control Letters 48 (2003) 313-328. MR 2020647 (2005g:49042)
  • 36. K. Yosida, Functional Analysis, (Springer, 1995). MR 1336382 (96a:46001)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 49J20, 90C31, 65K10

Retrieve articles in all journals with MSC (2010): 49J20, 90C31, 65K10


Additional Information

Carlos Castro
Affiliation: Departamento de Matemática e Informática, ETSI Caminos, Canales y Puertos, Universidad Politécnica de Madrid, 28040 Madrid, Spain.
Email: carlos.castro@upm.es

Enrique Zuazua
Affiliation: Basque Center for Applied Mathematics (BCAM), Bizkaia Technology Park, Building 500, E-48160 Derio, Basque Country, Spain – and – Ikerbasque, Basque Foundation for Science, E-48011 Bilbao, Basque Country, Spain
Email: zuazua@bcamath.org

DOI: https://doi.org/10.1090/S0025-5718-2011-02465-8
Keywords: Flux identification, 1-d scalar conservation laws, optimal control, numberical approximation, alternating descent method.
Received by editor(s): June 10, 2009
Received by editor(s) in revised form: July 12, 2010
Published electronically: March 22, 2011
Additional Notes: This work was supported by the Grant MTM2008-03541 of the MICINN (Spain).
Article copyright: © Copyright 2011 American Mathematical Society

American Mathematical Society